Virginia, 2010Damaging Winds in Virginia, June 13, 2010
June 13, 2010 · NWS RNK · 2 events in 1 county or zone
Thunderstorms moving east from far western Virginia strengthened as they reached the higher instability in the foothills. Isolated tree damage was reported from these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving east from far western Virginia strengthened as they reached the higher instability in the foothills. Isolated tree damage was reported from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 11:43 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 13, 11:43 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT SUN JUN 13 2010
.SYNOPSIS...
A VERY WARM AND MOIST ATMOSPHERE WILL REMAIN OVER THE AREA THROUGH
MONDAY. A WEAK COOL FRONT WILL MOVE SOUTHEAST THROUGH THE AREA ON
TUESDAY BEFORE STALLING JUST TO THE SOUTH OF THE AREA ON
WEDNESDAY. THIS FRONT WILL BRING SLIGHTLY COOLER TEMPERATURES BACK
INTO THE AREA BY MID WEEK...BUT WITH FRONT STILL CLOSE-BY THERE
WILL BE A CONTINUED THREAT OF DAILY SHOWERS OR THUNDERSTORMS.
&&
.NEAR TERM /THROUGH TONIGHT/...
ELECTED TO POST A FLASH FLOOD WATCH IN WESTERN AREAS WHICH
RECEIVED ONE TO FOUR INCHES OF RAIN SATURDAY. WITH LOW FFG AND
POTENTIAL TRAINING OF THUNDERSTORMS WITH HEAVY RAINS OVER
SATURATED GROUNDS.
.PREVIOUS DISCUSSION...
SEVERAL WAVES OF CONVECTION HAVE RESULTED IN
SOME FLOODING PROBLEMS IN TAZEWELL AND MERCER COUNTIES THIS
MORNING. ANOTHER SHORTWAVE POSED TO OUR WEST OVER OHIO/KY IS
EXPECT TO MOVE EAST ACROSS OUR REGION TODAY WITH SCATTERED SHOWERS
AND THUNDERSTORMS.
SCATTERED SHOWERS HAS ALREADY RE-ENTERED THE WESTERN MOUNTAINS
AS SEEN ON WSR-88D KFCX. THE NAM...GFS AND WRFARW-RNK SHOWED SCT
CONVECTION ACROSS THE WESTERN MOUNTAINS AROUND 18Z THIS AFTERNOON.
INCREASED POPS FOR THIS AFTERNOON AND HAVE KEPT THE HIGHEST
PROBABILITY OF RAIN IN THE MOUNTAINS. THERE IS STILL A POTENTIAL FOR
HEAVY RAINFALL AS LONG AS THE FORECAST AREA STAYS IN THIS VERY MOIST
AIRMASS(PWATS ARD 1.5 INCHES ON RNK 12Z RAOB AND NORTHWEST
FLOW)....AND SINCE MEAN WINDS WILL ONLY BE AROUND 10 KNOTS BY
THIS AFTERNOON. VERTICAL SHEAR AND MIDLEVEL LAPSE RATES ARE BE
RATHER WEAK...AND WEST WIND MAY HINDER CONVECTION EAST OF THE BLUE
RIDGE. WITH THE INSTABILITY IN OUR MOIST ENVIRONMENT...SOME OF THE
STORMS MAY HAVE GUSTY WINDS THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL TAPER OFF TONIGHT IN THE WAKE OF THE SHORTWAVE.
AREAS OF FOG WILL DEVELOP OVERNIGHT. WILL CONTINUE TO MAKE
ADJUSTMENT TO ISC GRIDS AS MORNING PROGRESS.
.PREVIOUS DISCUSSION...
BAND OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A
SHORT WAVE TRACKING ALONG THE NORTHERN EDGE OF THE UPPER RIDGE WAS
MOVING EAST THROUGH THE FORECAST AREA AT 08Z/4AM. THE COVERAGE OF
THE SHOWERS AND STORMS WAS DIMINISHING AND THE INTENSITY WAS ALSO
BECOMING WEAKER. EXPECT WHATEVER IS LEFT OF THIS PRECIPITATION TO
BE EAST OF THE COUNTY WARNING AREA BY NOON.
MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON...ESPECIALLY ON THE WESTERN SLOPES DUE TO NORTHWEST
WINDS FROM THE SURFACE WELL THROUGH MID LAYERS OF THE ATMOSPHERE.
THE SAME WINDS WILL SUPPRESS STORMS ALONG AND EAST OF THE BLUE
RIDGE BUT FURTHER EAST IN THE PIEDMONT STORMS MAY REDEVELOP BY LATE
AFTERNOON. HAVE KEPT THE HIGHEST PROBABILITY OF RAIN IN THE
MOUNTAINS. THERE IS STILL A POTENTIAL FOR HEAVY RAINFALL AS LONG
AS THE FORECAST AREA STAYS IN THIS VERY MOIST AIRMASS....AND SINCE
MEAN WINDS WILL ONLY BE AROUND 10-15Z KNOTS BY THIS AFTERNOON.
LITTLE CHANGE FROM GUIDANCE OR PREVIOUS FORECAST FOR HIGHS TODAY
OR LOWS TONIGHT.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A DEEP UPPER TROUGH OVER THE WESTERN PORTION OF THE U.S. WILL
APPROACH THE REGION BY MID WEEK. PERSISTENT SHORTWAVES ROTATING
AROUND THE BASE OF THE UPPER TROUGH AND OVER THE UPPER RIDGE WILL
MAINTAIN AN ACTIVE WEATHER PATTERN THROUGH THE SHORT TERM. A
BACKDOOR COLD FRONT WILL SINK SOUTH ACROSS THE FORECAST AREA
TUESDAY.
WILL CONTINUE IN THE SAME PATTERN AS THE PREVIOUS FEW DAYS WITH
FAIRLY WARM AIR ALOFT RESULTING IN WEAK LAPSE RATES. VERY HIGH
PRECIPITABLE WATER WILL CONTINUE TO BE IN PLACE ACROSS THE COUNTY
WARNING AREA ALONG WITH INCREASING LOW LEVEL WESTERLY SHEAR.
PRECIPITATION LOADING WILL CONTINUE TO SUPPORT MAINLY DIURNALLY
DRIVEN THREAT FOR SEVERE WEATHER...AND POSSIBLY EVEN SOME LOCALIZED
FLASH FLOODING...BUT CORFIDI VECTORS THROUGH THE PERIOD GRADUALLY
INCREASE SUCH THAT STORMS SHOULD MAINTAIN EASTWARD PROPAGATION AND
REMAIN OUTFLOW DRIVEN...THEREBY MINIMIZING ANY LARGER SCALE FLOOD
THREAT DESPITE VERY HIGH PWATS.
MONDAY WILL STILL BE HOT AND HUMID WITH MAX TEMPERATURES REACHING
INTO THE MID-UPPER 80S IN THE WEST TO LOW-MID 90S IN THE EAST.
AGAIN...WITH REALLY HIGH DEWPOINTS PERSISTING...POSSIBLE NEAR RECORD
LOWS ARE ANTICIPATED AS MIN TEMPERATURES WILL BE IN THE UPPER 60S TO
LOWER 70S.
TUESDAYS HIGHS AND LOWS SHOULD BE A FEW DEGREES COOLER AS A BACKDOOR
FRONT WITH NORTHWEST WINDS PUSHES THROUGH THE AREA BRINGING
RELATIVELY COOLER AIR INTO THE COUNTY WARNING AREA.
HOWEVER...TEMPERATURES WILL STILL RUN ABOVE SEASONAL NORMS.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
POST FRONTAL SURFACE HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE
BLACKSBURG FORECAST AREA DURING THE MID AND LATE WEEK PERIOD...BUT
SOME QUESTION STILL REMAINS ON JUST HOW FAR SOUTH THE FRONT WILL
BE ABLE TO PUSH BEFORE STALLING AND THEN RETURNING NORTHEAST AS A
WARM FRONT. BOUNDARY MAY BE CLOSE ENOUGH TO MAINTAIN MAINLY
DIURNALLY-DRIVEN THREAT OF SHOWERS AND THUNDERSTORM...WITH THREAT
LIKELY TO INCREASE AS THE WEEK PROGRESSES AS NEXT UPSTREAM TROF
OVER THE NORTHWESTERN PORTION OF THE NATION CAUSES DOWNSTREAM UPPER
RIDGE TO BUILD BACK OVER THE GULF COAST INTO THE SOUTHEASTERN
STATES...RESULTING IN BACKING FLOW ALOFT AND RETURN TO WARM MOIST
ADVECTION PATTERN.
HPC GUIDANCE GENERALLY FOLLOWED THROUGH THE LONG TERM PERIOD...WHICH
MAINTAINS TEMPERATURES CLOSE TO SEASONAL NORMALS ALONG WITH LOW
THREAT OF DIURNALLY DRIVEN SHOWERS/THUNDERSTORMS.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORTWAVE IN WEST VIRGINIA WILL MOVE EAST ACROSS OUR REGION THIS
AFTERNOON INTO TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND SOUTHEAST ACROSS OUR CWA. THE STRONGER
STORMS WILL CONTAIN VERY INTENSE RAINFALL WHICH WILL RESULT IN
IFR VISIBILITIES...BRIEF PERIOD OF LIFR POSSIBLE. THE BEST CHANCE
FOR A THUNDERSTORM WILL OCCUR AT BLF AND LWB. EAST OF THE BLUE
RIDGE MOUNTAINS...DOWNSLOPING WINDS COULD LIMIT THE COVERAGE OF
SHOWERS AND THUNDERSTORMS...AT ROA...LYH AND DAN TAFS.
A VERY MOIST AIRMASS WITH HIGH SURFACE DEW POINTS WILL RESULT IN
MVFR FOG AT THE TAF SITES TONIGHT...ESPECIALLY AT LOCATIONS THAT
GET RAIN DURING THE DAY.
THE UNSETTLED WEATHER CONTINUES INTO MONDAY WITH LOTS OF MOISTURE
AROUND. LOOKS LIKE BEST DAILY COVERAGE INTO EARLY NEXT WEEK WILL
BE ACROSS SE WVA WHERE LIFT WILL BE AIDED BY WESTERLY CONVERGENCE
AND PERHAPS ANOTHER WEAK TROF/FRONT APPROACHING FROM THE WEST ON
MONDAY. THIS BOUNDARY LOOKS TO LINGER AROUND THRU MIDWEEK WITH
ADDITIONAL PERIODS OF LATE DAY MVFR POSSIBLE IN SHRA/TSRA.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
009>020.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...REB
LONG TERM...WERT
AVIATION...AMS/KKHazardous weather outlook, Jun 13, 10:47 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1147 AM EDT SUN JUN 13 2010
VAZ007-009>020-WVZ042>045-141600-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
1147 AM EDT SUN JUN 13 2010
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SOME STORMS MAY HAVE VERY HEAVY RAIN. TRAINING OF THUNDERSTORMS
WITH HEAVY RAIN OVER THE SAME LOCATIONS WILL LEAD TO FLOODING
PROBLEMS. A FEW OF THESE STORMS MAY BECOME SEVERE AND COULD
PRODUCE DAMAGING WIND GUSTS IN ADDITION TO HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ022>024-141600-
ASHE-ALLEGHANY NC-WATAUGA-ROANOKE-BOTETOURT-ROCKBRIDGE-
1147 AM EDT SUN JUN 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SOME STORMS MAY HAVE VERY HEAVY RAIN. TRAINING OF THUNDERSTORMS
WITH HEAVY RAIN OVER THE SAME LOCATIONS MAY LEAD TO FLOODING
PROBLEMS. A FEW OF THESE STORMS MAY BECOME SEVERE AND COULD PRODUCE
DAMAGING WIND GUSTS IN ADDITION TO HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-141600-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1147 AM EDT SUN JUN 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN. ANY TRAINING OF
THUNDERSTORMS WITH HEAVY RAIN OVER THE SAME LOCATIONS COULD LEAD
TO LOCAL FLOODING PROBLEMS. A FEW OF THESE STORMS MAY BECOME
SEVERE AND MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
HAIL IN ADDITION TO HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 13, 7:49 AM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 AM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD MONTCALM 37.35N 81.25W
06/13/2010 MERCER WV LAW ENFORCEMENT
CREEK ALONG SIMMONS RIVER ROAD OUT OF ITS BANKS AND
FLOWING OVER ROADWAY. ROAD STILL PASSABLE AT THE TIME.
&&
WERTLocal storm report, Jun 13, 8:22 AM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 AM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD BRAMWELL 37.33N 81.31W
06/13/2010 MERCER WV LAW ENFORCEMENT
MUDSLIDES ON RT 52...NW OF BLUEFIELD.
&&
TWLocal storm report, Jun 13, 8:27 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
927 AM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD TAZEWELL 37.12N 81.52W
06/12/2010 TAZEWELL VA PUBLIC
FLASH FLOODING OF ROADS AND ROAD CLOSURES NEAR HIGH
SCHOOL WITH RAPIDLY FLOWING WATER IN EXCESS OF 6 INCHES
DEPTH ON SOME ROADS IN TOWN.
&&
WERTLocal storm report, Jun 13, 9:30 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 3 S ROANOKE 37.23N 79.97W
06/12/2010 ROANOKE VA TRAINED SPOTTER
LARGE TREE DOWN ON THREE CHOP LANE AND LARGE TREE LIMBS
DOWN ON PENARTH ROAD SW
&&
WERTThunderstorm Wind, Henry
- When
- June 13, 1:12 PM EST
- Where
- Henry County, 4.11 mi SSE of Spencer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.570, -79.980
A tree was blown down on Moores Mill Road. Damage amounts are estimated.
Thunderstorm Wind, Henry
- When
- June 13, 1:20 PM EST
- Where
- Henry County, 0.55 mi W of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.720, -79.910
A tree was blown down on Maple Drive. Damage amounts are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, June 13 to 18, 2010$817,000 · 1 in hail · 30 events
- Flash Flood in Nebraska, June 13 to 14, 2010$2.0 million · 1 event
- Tornado and Flash Flooding in Nebraska, June 13 to 14, 2010$325,000 · EF1 · 8 events
- Lightning Strike in North Carolina, June 13, 2010$500,000 · 1 event
- Flood in Iowa, June 13 to 26, 2010$500,000 · 1 event
- Damaging Winds and Lightning Strikes in North Carolina, June 13, 2010$200,000 · 55 kt wind · 10 events
- Flood in Missouri, June 13, 2010$250,000 · 1 event
- Flood in Iowa, June 13, 2010$250,000 · 1 event
- Hail and Damaging Winds in Texas, June 13, 2010$125,000 · 1.75 in hail · 6 events
- Flash Flood in Pennsylvania, June 13, 2010$150,000 · 1 event
- Flash Flooding and Hail in Illinois, June 13, 2010$65,000 · 1.25 in hail · 15 events
- Flooding and Damaging Winds in Indiana, June 13 to 14, 2010$20,000 · 65 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240439, 240440.